To the Editor.—
Recently a new syndrome has been described, eosinophilia-myalgia syndrome, associated with the ingestion of L-tryptophan.1 The criteria for this diagnosis include an eosinophilia greater than or equal to 1.0 × 109 eosinophils per liter, severe myalgia that interferes with the patient's usual daily activities, and exclusion of infectious or neoplastic diseases that might account for these two findings.2 The cutaneous findings associated with this syndrome are varied and include maculopapular, vesicular, or urticarial rashes, sclerodermalike changes, nodular skin lesions, and alopecia.3 Skin biopsy specimens are likewise varied and may show an edematous dermis with plasma cells, lymphocytes, and eosinophils, and later, dermal and fascial thickening.4 We report a case of eosinophilia-myalgia syndrome in which the skin biopsy specimen showed abundant dermal mucin.
Report of a Case.—
A previously healthy 53-year-old white woman presented with a several-month history of asymptomatic skin lesions. Her medical history was only significant for the use
Farmer KL, Hebert AA, Rapini RP, Jordan RE. Dermal Mucinosis in the Eosinophilia-Myalgia Syndrome. Arch Dermatol. 1990;126(11):1518-1520. doi:10.1001/archderm.1990.01670350134029